North Carolina, 2017Flood in North Carolina, April 1, 2017
April 1, 2017 · NWS ILM · 1 event in 1 county or zone
Thunderstorms produced heavy rain with some minor street flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rain with some minor street flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 1, 6:35 PM EST, 55 minutes earlier.
Area forecast discussion, Apr 1, 6:35 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
735 PM EDT Sat Apr 1 2017
.SYNOPSIS...
High pressure will move across the Mid-Atlantic and offshore
through Monday. A cold front will cross the area Monday night
into Tuesday bringing thunderstorms. Dry and warm weather will
follow for mid-week. Another storm system and cold front will
bring renewed thunderstorm chances Thursday into Friday. Cooler
temperatures are expected heading into next weekend.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 730 PM Saturday...Clear skies this evening will be the
rule for overnight as we cool back down into the 50s. Forecast
in good shape with no changes needed. Previous discussion from
this afternoon follows:
Deep W-NW flow aloft will prevail through Sunday with an
exceptionally dry column above 5000 feet. High pressure
advancing into the area this evening will bring winds to the
N-NE overnight with an uptick in low-level wind- speeds. The
slight cooling will result in minimums by daybreak Sunday in the
upper 40s well inland to the lower and middle 50s near the
coast, where winds will be a bit friskier. As winds veer to NE
and ENE Sunday, an intrusion of maritime mositure below 875 mb
should set off a few afternoon fair weather cumulus inland, of
limited vertical extent. Slightly cooler maximums will be felt
Sunday with onshore breezes, upper 60s by the coast and low to
middle 70s inland. These values are very close to climatology
for early April. A weak sea breeze in the afternoon will bring
winds close to east along the SC coast in the afternoon hours.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...Short wavelength but high amplitude
flow creates a series of ridges and troughs across the CONUS,
one of each affecting the area this period. Sunday night and
Monday, 580dm ridge builds across the SE states and advects
east, dragging high pressure offshore beneath it. This creates
increasing warm southerly flow and keeps temps above climo
Sunday night and Monday. Mins Sunday night will drop only into
the low 50s, mid 50s at the coast. On Monday, temps will climb
well into the 70s, possibly approaching 80 in the Pee Dee,
thanks to strengthening warm advection despite what could be a
significant CU field during the aftn as indicated by forecast
soundings.
Things get interesting Monday night as a potent shortwave races
across the Mid-Atlantic states driving a surface cold front
into the eastern Carolinas, and SPC currently has the region
highlighted in a MRGL risk for severe weather. Rarely do
overnight severe events "pan out" locally, but dynamics appear
to be in place for at least a chance for severe with this event.
As the trough moves to our north, height falls steepen mid-
level lapse rates, and continued strong southerly winds reaching
50+ kts at 2 kft prevent a strong surface inversion and advect
ample moisture into the region. These features combine to
produce significant instability, reaching 400-700 J/kg. Much of
this is elevated, but the surface remains neutral which could
allow strong winds to mix to the surface thanks to moderate
DCAPE even overnight. A quick glance at SHERB values from the
NAM show 0.8 to 1.1 across the area as well, suggesting a chance
for severe in an HSLC environment. So at this time, a MRGL risk
is warranted for both wind and hail overnight, but still will
likely be isolated in nature as is more typical with overnight
severe events. Showers and thunderstorms are likely though and
will continue with categorical POP Monday night. Mins Monday
night will remain quite warm as the front doesn't pass offshore
until very late or even early on Tuesday, falling only into the
low 60s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 330 AM Saturday...Tuesday will be a busy wx day across
the eastern Carolinas. Busy in terms of strong to possibly
severe thunderstorms ahead of an approaching cold front. Will
have a low level 40 to 50 kt jet at the start of this period.
Any insolation that occurs will aid convection that could tap
those low level winds. Have indicated the severe threat in the
Hazardous WX Outlook. The dampening mid-level s/w trof and it's
main dynamics pass by north of the FA by Tue evening. The sfc
low will have pushed from the Great Lakes to off the New England
Coast by Tue evening. May have 2 rounds of convection Tuesday,
1st thing in the morning and likely the more severe, with the
next round and to a lesser extent of areal coverage and severity
during Tue afternoon. Will see how fast the atm recovers from
the morning convection in order to see another round of possible
severe. If Tue highs reach 80+ degrees then could possibly talk
about another round of svr wx.
The CFP occur Tue evening followed by benign wx conditions
later Tue night thru much of Wed night. The sfc pressure pattern
after the CFP becomes rather unorganized along with a relaxed
sfc pg. Mid-level low amplitude ridging to dominate Wed.
For late Wed night thru Thu and into a portion of Fri, another
southern stream storm system to push from the SW U.S. to the
Great Lakes. However, this system is progged to either close off
or possibly cutoff aloft. Models have varying degrees of this
possibly happening. In the end, will be looking at conditions
this period to Deteriorate with the threat of pcpn during the
mentioned time frame. The threat of svr wx is also a possibility
but will need to wait and see if models continue this trend in
order to mention severe in the HWO. Will see temps running above
the climo norms thruout the 1st half of this period, then
dropping back to near normal Fri and Sat.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 18Z...High confidence VFR through the TAF valid period.
Main complications are early in the TAF period for the coastal
terminals as winds shift due to sea-breeze related interactions.
May need to COR or AMD TAFs if timing of wind shifts too far
off.
Extended outlook...VFR through Monday but possible MVFR into
Monday evening after warm frontal passage. Occasional MVFR/IFR
conditions Monday night thru Tue afternoon due to showers and
thunderstorms ahead of cold front.
&&
.MARINE...
NEAR TERM /THROUGH SUNDAY/...
As of 730 PM Saturday...No changes to the forecast with the
latest update. Previous discussion from this afternoon follows:
As winds diminish somewhat this afternoon, look for a surge of
N-NE winds overnight as the leading edge of high pressure
advances into the area...bumping up to the 15-20 KT range
briefly overnight. This should raise sea heights much higher
than 4 feet offshore so a caution statement or advisory is not
planned, but it will be a tad bumpy overnight as wind waves
grow. After a bumpy morning Sunday winds by midday will start to
ease as the high edges closer to the area overhead and offshore
by Sunday night. 8 second SSE waves will gradually fade into
Sunday and the wind- wave portion of the spectrum will become
dominant with periods of 5-6 seconds late tonight and Sunday
morning. No TSTMS or restrictions to visibility are expected
tonight through Sunday.
SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...High pressure off the Mid-Atlantic
coast will push east and further offshore through Monday ahead
of a cold front which will cross the waters early on Tuesday. As
the high moves away and the front approaches, winds will veer
from east to south, and eventually southwest. The gradient
increases quickly as well, so speeds will ramp up with the
veering winds, and by Monday eve southerly winds will increase
to 15-20 kts, then increasing further to 25 kts or more
overnight from the SSW. These strong winds will drive seas up to
6-9 ft Monday night after being just 2 ft Sunday night, and an
SCA is likely beginning Monday eve.
LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 330 AM Saturday...Ongoing SCA and possibly Gale
conditions will dominate 1st thing Tue ahead of the cold front.
After the CFP late Tue, winds will veer from the S to SW much of
Tue and veer to the W to NW after the CFP. Wind speeds will
further drop after the CFP given a rather noisy sfc pressure
pattern and relaxing sfc pg. Expect wind conditions to drop
below SCA thresholds but seas may take a 6 hr lag time to drop
below SCA thresholds given their ramp up to nearly double digits
early Tue. Wed will be the calm day for the week where wind
directions become variable in direction at 10 kt or less. Seas
will continue their subsiding phase. However for late Wed night
thru Thu, the next southern stream mid-level S/W tracks toward
the Great Lakes. However, models are now wanting to close off or
completely cutting off this system. This will likely result in
a slower progression of wx features sfc and aloft which means
SCa and possibly Gale winds may last longer this time due to the
expansive coverage of the cutoff low sfc and aloft. Could see
significant seas build to double digits by late Thu.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...DCH/JDW
NEAR TERM...MJC
SHORT TERM...JDW
LONG TERM...DCH/III
AVIATION...REK
MARINE...DCH/III/JDW
Hazardous weather outlook, Apr 1, 2:28 PM EST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
328 PM EDT Sat Apr 1 2017
NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-021930-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
328 PM EDT Sat Apr 1 2017
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Isolated severe thunderstorms are possible Monday night into
Tuesday.
Severe thunderstorms are possible on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-021930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
328 PM EDT Sat Apr 1 2017
This Hazardous Weather Outlook is for The adjacent Coastal Waters.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Small craft conditions are likely Monday and Tuesday.
Small craft conditions are possible Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
17
Flood, New Hanover
- When
- April 1, 7:30 PM EST to 9:00 PM EST
- Where
- New Hanover County, 1.14 mi W of Masonboro to 1.3 mi W of Masonboro
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.180, -77.870
Several intersections in the Eagle Nest neighborhood had minor street flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, April 1 to 2, 2017$2.2 million · EF0 · 49 events
- Flooding in Washington, April 1 to 30, 2017$5.5 million · 2 events
- Debris Flows and Flooding in Washington, April 1 to 15, 2017$2.3 million · 4 events
- Flooding in Idaho, April 1 to 30, 2017$1.5 million · 2 events
- Winter Storm and Winter Weather in Vermont, April 1, 2017$145,000 · 16 events
- Flood in Idaho, April 1 to 7, 2017$250,000 · 1 event
- Flooding in North Dakota, April 1 to 5, 2017$150,000 · 3 events
- Hail and Damaging Winds in Texas, April 1 to 2, 2017$55,000 · 1.75 in hail · 21 events
- Flood in Idaho, April 1 to 5, 2017$100,000 · 1 event
- Drought in Georgia, April 1 to 30, 201726 events
- Drought in Oklahoma, April 1 to 11, 201722 events
- Drought in Oklahoma, April 1 to 25, 201721 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696530.